Hail, Coleman
- When
- May 6, 3:37 PM CST
- Where
- Coleman County, 4.6 mi ESE of Glen Cove
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.840, -99.580
The report was from mping.
The combination of a well defined surface dryline, weak upper level disturbances, and strong to extreme instability, resulted in scattered afternoon and evening severe thunderstorms across portions of the Big Country and Heartland areas. The severe storms were mainly east of an Haskell to Abilene to Ballinger to Brownwood line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of a well defined surface dryline, weak upper level disturbances, and strong to extreme instability, resulted in scattered afternoon and evening severe thunderstorms across portions of the Big Country and Heartland areas. The severe storms were mainly east of an Haskell to Abilene to Ballinger to Brownwood line. The vertical wind shear was strong enough for most of the storms to become supercell thunderstorms. The severe storms produced mainly large to very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 6, 1:31 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 231 PM CDT Sat May 6 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 211 PM CDT Sat May 6 2023 ...Scattered strong to severe thunderstorms expected to develop across northern and eastern portions of West Central Texas this afternoon into this evening... Satellite and radar images indicate some convection...mostly elevated...developing across extreme southeast portions of the CWA this afternoon. The latest HRRR progs convective initiation across the northern and western counties between now and this evening...mainly along the surface dryline. The dryline will be a focus for showers and thunderstorms to develop this afternoon into this evening and it appears the strongest convection will be across the Big Country region this evening. SPC continues to advertise a slight to enhanced risk of severe weather across the northern and eastern portions of the CWA for this afternoon and evening. The main hazards are very large hail (up to baseball size possible) and damaging winds (60 to 80 mph) but an isolated tornado cannot be ruled out. Southwest flow aloft will continue to bring weak upper level impulses across portions of northwest Texas tonight into tomorrow. The dryline will continue to provide a focus for showers and thunderstorms to develop across portions of west central Texas Sunday afternoon. SPC has a marginal to slight risk of severe weather across northern and eastern portions of the CWA tomorrow. Large hail and damaging winds will be the main weather hazards for tomorrow afternoon. && && .LONG TERM... (Sunday night through next Friday) Issued at 211 PM CDT Sat May 6 2023 ...Hot and unsettled pattern to continue for the foreseeable future... Not a whole lot of change from the previous long-term forecast. The mid level ridge that has been the key player in our storm chances the past few days will continue to drift off to the east. By Monday the area will be in generally quasi-zonal flow with a broad, mid- level trough beginning to take shape off of the west coast. This will allow flow over our area to transition back into weak southwest flow. This overall setup will help to continue the hot and unsettled pattern we've been seeing over the past few days. Surface winds out of the south will help to keep a moist boundary layer in place. This, in turn, will allow the dryline to continue to take shape and mix east during the day. Monday and Tuesday will see this dryline activity allowing for chances of strong to severe storms with large to very large hail being the main hazard along with damaging winds. With continued moisture and afternoon highs expected to be in the 90s, SBCAPE values will be in the 2000-3000 J/kg range each afternoon with steep low level lapse rates. As these storms are generally expected to be high based, the tornado threat will remain limited with a greater straight line wind threat from potential downbursts. Activity these days currently looks to be more isolated/scattered in nature and will greatly depend on both the shortwave disturbances that move overhead as well as how far east the dryline can mix through the day. The aforementioned mid-level trough will begin to move east into the Western CONUS late Monday before pushing north and east into the Central Rockies by late Tuesday into Wednesday. The trough is expected to deepen into a low and stall out over the north central Rockies. This will put our area in weak south to southwest flow for the end of the week and into the weekend. This will also usher in some mid-level height falls, allowing temperatures a cool a few degrees back into the 80s and lower 90s, starting on Wednesday. Global models have backed off on precipitation chances for the end of the work week, especially on Friday, so we have followed suite with the forecast. That being said, both show very wet weekends with highly saturated atmospheric profiles and widespread showers and storms. With very little synoptic convergence expected, the current thought is that showers will be influenced by perturbations in the flow aloft. We are optimistic that this will hold true as much of the area is still in desperate need for rain but it's certainly not a guarantee. We will keep a close eye on the end of the week but overall the warm and unsettled pattern that is typical for spring down here will continue for the foreseeable future. && .AVIATION... (18Z TAFS) Issued at 1214 PM CDT Sat May 6 2023 Satellite images and surface observations indicate a few mid to high level clouds moving across southern and western portions of the CWA early this afternoon. Ceilings were near 3600ft at KOZA. Visibilities were near 6SM with haze at KJCT. Isolated to scattered thunderstorms are expected to develop across portions of the Big Country southward into the Concho Valley and the Heartland this afternoon as the dryline across west Texas moves eastward and provides a focus for convection to initiate this afternoon into this evening. Expect MVFR conditions with thunderstorms in the vicinity of local aerodromes as well as strong and variable winds. Otherwise...VFR conditions should prevail across the rest && .PRELIMINARY POINT TEMPS/POPS... Abilene 67 93 65 97 / 50 30 20 10 San Angelo 68 95 64 99 / 40 20 10 10 Junction 68 94 64 97 / 20 20 10 20 Brownwood 65 91 64 95 / 50 20 20 10 Sweetwater 66 94 65 97 / 20 30 10 0 Ozona 69 92 63 95 / 10 10 0 10 Brady 67 91 65 94 / 30 20 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...61 LONG TERM....50 AVIATION...61
Hazardous Weather Outlook National Weather Service San Angelo TX 238 PM CDT Sat May 6 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-071945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 238 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms will develop across portions of the Big Country extending southward across portions of the Heartland and the Concho Valley into portions of the northwest Hill Country this afternoon and evening. Very large hail up to baseball size, damaging winds of 60 to 80 mph, and an isolated tornado can be expected with severe storms. In addition...locally heavy rainfall can be expected with strong to severe thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms are possible Sunday through Thursday. Large hail, damaging winds, and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Castillo
Special Weather Statement
National Weather Service San Angelo TX
406 PM CDT Sat May 6 2023
TXZ098-099-062145-
Haskell TX-Throckmorton TX-
406 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southeastern Haskell
and west central Throckmorton Counties through 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Stamford Marina. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Stamford Marina, Irby and Paint Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3297 9958 3310 9973 3329 9959 3310 9936
TIME...MOT...LOC 2105Z 224DEG 3KT 3310 9960
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CastilloSpecial Weather Statement
National Weather Service San Angelo TX
413 PM CDT Sat May 6 2023
TXZ049-098-113-062200-
Haskell TX-Fisher TX-Jones TX-
413 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of southwestern
Haskell, northwestern Jones and northeastern Fisher Counties through
500 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuxedo, or near Hamlin, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamlin, Rule, Neinda, Sagerton, The Intersection Of Us-
180 And Ranch Road 126, Hitson, Tuxedo and Us-380 Near The Haskell-
Stonewall County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.
&&
LAT...LON 3310 9969 3274 10008 3285 10025 3296 10017
3296 9999 3320 9999 3326 9994
TIME...MOT...LOC 2113Z 217DEG 25KT 3293 10004
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CastilloThe Dyess AFB radar (KDYX), 83 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
41 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The report was from mping.
Law Enforcement reported golf ball size hail in Stamford. Time estimated from radar.
The time estimated from radar.
There was hail up to quarter size beginning to fall in the downtown area.
A trained spotter reported 2 miles northwest of Silver Valley.
There was half dollar to ping pong ball size hail falling.
A trained spotter reported golf ball size hail 3 miles northwest of Thrifty.
Law Enforcement reported golf ball size hail 2 miles north of Stamford.
The time was estimated from radar.
It was mostly smaller hail but up to golf ball size was found.
Law Enforcement reported golf ball size hail 2 miles west of Benoit.
The large hail was found off Highway 283.
The quarter size hail was reported at Hords Creek, near Lake Coleman.
The report was from mping.
The time was estimated from radar.
The public reported golf ball size hail 8 miles south-southwest of Throckmorton. The report was from mping.
The report was from mping.
Law Enforcement reported a wind gust of 70 mph in Throckmorton.
The report was from mping.
The public reported dime to golf ball size hail falling.
The report was from mping.
The public reported up to golf ball size hail.
The public reported hen egg to tennis ball size hail falling near the Flat Rock Campground.
The Brownwood airport reported a wind gust of 75 mph.
The public reported baseball size hail 1 mile south-southwest of Owens. The report was from mping.
The public reported tennis ball size hail 1 mile north of Early. The report was from mping.
The public reported hen egg size hail 5 miles southwest of Blanket. The report was sent on social media (Facebook).
The public reported golf ball size hail in Blanket.
AWOS reported 74 mph wind gust.
The public reported hen egg size hail in Blanket.
The hail was mostly quarter size off of County Road 155.
The time was estimated from radar.
The public reported tea cup size hail 5 miles northeast of Brookesmith. The report was from mping.
The public reported baseball size hail (2.75 inch) to 3.25 inch diameter hail 4 miles northeast of Brookesmith. The report was from mping.
The public reported golf ball size hail off Farm to Market Road 1176, south of Brownwood.
The road was impassable due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099546, 1099566, 1099567, 1099556, 1099553, 1099565, 1099559, 1099560, 1099561, 1099568, 1099562, 1099564, 1099563, 1099569, 1099570, 1099571, 1099597, 1099594, 1099576, 1099572, 1099609, 1099575, 1099573, 1099574, 1099615, 1099577, 1099599, 1099578, 1099603, 1099600, 1099619, 1099579, 1099580, 1099582, 1099589, 1099581, 1099616, 1099607, 1099595, 1099611, and more.